Close Call

A true story.

A beautiful Sunday morning in May was a splendid time to volunteer in my community to help pull invasives from a city park. I was wearing gardening gloves but not a long-sleeved shirt. Several mornings later, my entire torso including my back, one leg, my neck and my face above my cheekbone were severely inflamed and broken out. The Benedryl I took didn’t do anything. The cortisone cream didn’t do anything. Everything was itching and my eyes were now beginning to itch. I drove myself to Urgent Care, where I was given an IV of Prednisone, Benedryl and Pepsids. The rash began receding. Doctors prescribed four days of Prednisone and four days of an antihistamine.  When I was steady on my feet, I was discharged. The Starbucks a few doors down was a cool relaxing haven, where I enjoyed a mocha frappuchino to feel good and to ensure I was awake enough to drive home.

Three days later the redness was down but still severe. Back to the Urgent Care I went. This doctor gave me an Rx for ten days of Prednisone, 20 mg in the morning, 20 mg before bedtime, plus pepsids in the evening before bed.

Several days later I had an appointment with my dermatologist. I was seated in the reception room, waiting. Tapping tapping tapping my leg.  An assistant came out and said, “Jane?””That’s me” and I got my belongings and headed to follow her. We went into an examination room.

“Your name and date of birth”?”I’m exactly the same person who I was 60 seconds ago when you called my name. I assure you I haven’t switched with anybody since then.”

“Are you alright?” she asked.

Of course I’m alright. “It’s these questions that are the problem.”

I continued. “You ask our name and date of birth when we check in. Five minutes later you ask our name. One minute later you ask our date of birth. It’s not you. It’s this whole medical procedure. They keep asking us the same question. When exactly do you think we are switching identities?”

She asked if she could get me some water. Smart move.

In the quiet of the reception room, I realized I’d been fighting with everybody I met for the last few days. I was fighting with people on the telephone, people on the street. I was not alright.

After the appointment, I headed over to the CVS to fill my new prescriptions for more steroid creams to be applied to my skin. This dermatologist told me to take all 40 mg of the Prednisone in the morning, because the Prednisone, which has a long half life, if taken at night remains in my system through the next day.

At the CVS pharmacy, I bumped into my friend there.

Somewhere along the line she mentioned that people who are on Prednisone get really wired. It would have been nice if ONE physician had told me this. And the creams were, I still did not know, going to be adding even more steroids to my system.

My friend invited me to go to the park with her and her husband.

“No, thanks. I need to relax.  I need to focus on ONE thing. I need to work the LAND. I need to create something that will grow.” I would work on my vegetable garden. Even if I wasn’t calming down physically, at least I wouldn’t be getting into fights. “I’m going to go home and plant my vegetable garden.”

I kept on, while people milled about all around us. And besides. Who knows. If I drive anywhere, I could get pulled over, and a cop will hear me being really irritated and belligerent. And if I were black, he’d have me arrested for insubordination. And he’d take me to jail and place me in a holding cell and I’d be strapped to a chair in a cell.” My speech was getting faster and faster. “And then they’d taser me since I wouldn’t be able to calm down. And then I’d be dead.” I stopped abruptly at this revelation.

I had seen the program on Don Lemon’s program last week. The black man from Nigeria, Matthew Ajibade, had been a foreigner student here, studying in an American university. Several years ago his family had discovered he’d been suffering from bipolar disorder. He was on medication to control it. One day, he didn’t take his medication and he and his girlfriend got into a struggle. The police were called and he became combative with the police. The girlfriend told them he was bipolar and he needed her meds. She even went and got the meds and handed them over to the police, stressing to them that he needed to be given his meds and he needed to be taken for psychiatric care.  The police took him to the police station instead. They booked him and put him in a cell, strapped him to a chair. They never gave him his meds. Then they tasered him. He died. To this day police have not released the police report to the public, and his family is suffering.

So that’s all it takes. An awful skin rash because I was volunteering to help rid my city parks of invasive vines and lots of Prednisone and other steroids to make my system go uncontrollably hayware and there was not a thing I could do to control my heightened irritability. The police wouldn’t care what I was taking or for what reason.

“Do you want to go to the park with us?” my friend asked again. “We’re going to sit by the pond.”

“Sounds lovely.”

***

Post Script: I found a physician, a family friend, who told me that Prednisone produces adrenalin-like symptoms and to wean off of it slowly, and he told me exactly how to do it. Who knew? It took one full week to stop experiencing that uncontrollable anxiety.

Advertisements

About Jane

The gravitar you see is Joey, narrator and protagonist of my book, "DOGS DON'T LOOK BOTH WAYS," 2015 B.R.A.G. Medallion Honoree. Recently I have been film critic for newspapers such as "The Jewish Advocate," "The Jewish Journal" and "The Newton Tab." I love to bicycle, play tennis, and swim, and to participate in local community activities. My favorites are providing food for the needy, bicycle and pedestrian safety, and literacy.
This entry was posted in medications, prednisone. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s